Iowa, 2005

Flooding in Iowa, June 26 to 27, 2005

June 26 to 27, 2005 · NWS DMX · 6 events in 6 counties and zones

Following the second round of heavy rainfall during the night of the 25th into the morning of the 26th, widespread flooding occurred over parts of northern Iowa. Reports indicated that most streams were out of their banks and some flooding spread into the mainstem rivers as well.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$400,000
Crop damage
$65,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Following the second round of heavy rainfall during the night of the 25th into the morning of the 26th, widespread flooding occurred over parts of northern Iowa. Reports indicated that most streams were out of their banks and some flooding spread into the mainstem rivers as well. Numerous highways became flooded with widespread ponding caused by the flood waters. During the afternoon of the 26th, an 8 year old male drown on a swollen river in Webster County near Fort Dodge when he was lost in the river after the raft he was on capsized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:40 PM CST, 14 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 2:40 PM CST, 14 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT JUN 25 2005

.DISCUSSION...
IT WILL BE INTERESTING TO SEE HOW THINGS PAN OUT TNGT. CLASSIC FLASH
FLOOD SITUATION SETTING UP WITH QSTNRY E/W BNDRY FM ONAWA NR AMES TO
CID. THIS BNDRY XTENDS UP TO H7. BNDRY IS CREEPING NWD AT THE SFC AS
BL FLOW HAS INCRD FM THE S NOW VIA SLATER PROFILER AND 88D VAD WNDS.
PLENTY OF PW...DECENT S/W OVR ERN NEB AND GOOD THETAE RDGG ACRS SRN
IA WITH A PROGGED INCR AT H7 INTO THE N. SO WE HAVE A FAIRLY WARM
AMS THRU A DEEP LAYER FOR EFFICIENT RAINFALL. BEST AREA WL BE ALG
AND N OF THE BNDRY...WHICH SUSTAINED DECENT RAINS LAST NGT. NO BIGGY
PROBLEMS IN THAT AREA NOW...BUT ANOTHER SGFNT ROUND WOULD INFLICT
SOME PAIN. BEST THREAT AREA TO BE A TRIANGLE FROM ALO-FOD-MCW AREA.
THAT/S MY BEST SHOT WITH A 2.25 QPF BULLSEYE IN THE GRIDS. I THINK
AT LEAST SOMEPLACE WILL SEE 4-5INCHES...THUS THE FLASH FLOOD WATCH.
DECENT H8 INFLOW AND MOISTURE TRANSPORT COULD PRODUCE SOME TRAINING
TWDS THE SW FM THAT AREA...BUT THAT IS A MORE IFFY SITUATION. SOME
SHEAR IS AVBL INITIALLY THIS EVENING...BUT RPDLY DCRS...SO PLENTY OF
MULTICELL HEAVY RAINERS. BYD TNGT...MDLS ARE IN GENERAL AGREEMENT
THAT THE BNDRY LIFTS NWD TO HARASS MN AND SD NXT FEW DAYS SO LTL
PCPN CHCS. THINGS BECOME A BIT MORE UNCERTAIN LATE MON INTO TUE WITH
DVLPMT OVR MN SINKING SWD INTO NRN IA. DAY5-7 ESSENTIALLY PCPN FREE
WITH MID 80S TO LOWER 90S.

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH NRN HALF
7PM-4AM.

&&

MYERS
Hazardous weather outlook, Jun 25, 12:51 PM CST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT SAT JUN 25 2005

IAZ004>007-015>017-023>028-033>039-044>050-261900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE LATE AFTERNOON
OR EARLY EVENING HOURS AS A FRONTAL BOUNDARY SETS UP FROM THE
OMAHA AREA NORTHEAST ALONG HIGHWAY 30. SOME OF THE STORMS WILL
AGAIN BE CAPABLE OF PRODUCING HEAVY RAINS WITH RAINFALL RATES IN
EXCESS OF AN INCH PER HOUR. MANY AREAS ARE ALREADY SATURATED FROM
HEAVY RAINS EARLY SATURDAY MORNING...SO ADDITIONAL RAINS WILL HAVE
THE POTENTIAL TO CAUSE FLOODING. IT APPEARS THAT THE HEAVIEST
RAIN WOULD OCCUR ACROSS THE AREA BOUNDED BY FORT DODGE...MASON
CITY AND WATERLOO. ALTHOUGH A FEW STORMS COULD BE SEVERE WITH
DAMAGING WINDS OR LARGE HAIL...THE PRIMARY THREATS WILL BE
EXCESSIVE RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

IAZ057>062-070>075-261900-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON IN
WESTERN IOWA AS A FRONTAL BOUNDARY SETS UP FROM THE OMAHA AREA
NORTHEAST ALONG HIGHWAY 30. SOME OF THE STORMS WILL AGAIN BE
CAPABLE OF PRODUCING HEAVY RAINS WITH RAINFALL RATES IN EXCESS OF
AN INCH PER HOUR...AS THEY TRACK EAST ACROSS CENTRAL IOWA DURING
THE EVENING. THE HEAVIEST RAINS ARE LIKELY TO BE NORTH OF HIGHWAY
30...BUT THERE IS ALSO A THREAT ALONG THE I-80 TO HIGHWAY 30
CORRIDOR IF THE STORMS SET UP FARTHER SOUTH. SOME AREAS ARE
ALREADY SATURATED FROM HEAVY RAINS EARLY SATURDAY MORNING...SO
ADDITIONAL RAINS WILL HAVE THE POTENTIAL TO CAUSE FLOODING.
ALTHOUGH A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS OR LARGE
HAIL...THE PRIMARY THREATS WILL BE EXCESSIVE RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

IAZ081>086-092>097-261900-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON
WEST OF I-35...AND COULD MOVE EAST OF I-35 DURING THE EVENING.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...WITH A SMALL
THREAT FOR LARGE HAIL OR DAMAGING WIND TO THE WEST OF I-35. SINCE
LOCATIONS SOUTH OF I-80 DID NOT RECEIVE HEAVY RAINFALL SATURDAY
NIGHT...AND MORE PROLONGED RAIN IS EXPECTED TO BE FARTHER NORTH
AGAIN TONIGHT...THE THREAT OF FLOODING IN SOUTHERN IOWA IS
LIMITED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL...FLOODING REPORTS OR
SEVERE WEATHER THIS EVENING.

In the hours before

Local storm report, Jun 26, 12:56 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 AM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      ROCKWELL CITY           42.40N 94.63W
06/26/2005                   CALHOUN            IA   LAW ENFORCEMENT

            COUNTY WIDE REPORTS OF FLOODED BASEMENTS, TWO HOUSE FIRES
            DUE TO ELECTRICAL SHORT IN THE BASEMENT DUE TO TWO FOOT
            WATER, DOT CALLED OUT NUMEROUS ROADS UNDER WATER, HIGHWAY
            7 CLOSED FOR A TIME DUE TO RUNNING WATER OVER THE ROAD.

&&

GFORSTER
Local storm report, Jun 26, 3:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLASH FLOOD      1 N WOOLSTOCK           42.58N 93.84W
06/26/2005                   WRIGHT             IA   LAW ENFORCEMENT

            WATER OVER THE ROAD AT COUNTY HIGHWAY C 70 NEAR
            WOOLSTOCK.

&&

RUSSELL
Local storm report, Jun 26, 3:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     BLIZZARD         1 SE MANSON             42.52N 94.53W
06/26/2005                   CALHOUN            IA   LAW ENFORCEMENT

            WATER OVER THE ROAD ON HIGHWAY 7.

&&

RUSSELL
Local storm report, Jun 26, 4:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     FLASH FLOOD      1 SE MANSON             42.52N 94.53W
06/26/2005                   CALHOUN            IA   LAW ENFORCEMENT

            WATER OVER THE ROAD ON HIGHWAY 7.

&&

RUSSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Webster

When
June 26, 5:00 AM CST to June 27, 5:00 AM CST
Where
Webster forecast zone
Deaths
1 direct, 0 indirect
Property damage
$100,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -95.600

Flood, Franklin

When
June 26, 5:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Flood, Calhoun

When
June 26, 5:00 AM CST to 2:00 PM CST
Where
Calhoun forecast zone
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Flood, Black Hawk

When
June 26, 9:00 AM CST to 10:00 PM CST
Where
Black Hawk forecast zone
Property damage
$100,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -93.783

Flood, Butler

When
June 26, 9:00 AM CST to 10:00 PM CST
Where
Butler forecast zone
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -94.817

Flood, Hamilton

When
June 26, 3:00 PM CST to June 27, 5:00 AM CST
Where
Hamilton forecast zone
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Webster2005-06-268MaleBoatDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453477, 5453480, 5453481, 5453478, 5453479, 5453476.